Georgia, 2017

Funnel Cloud in Georgia, August 21, 2017

August 21, 2017 · NWS JAX · 1 event in 1 county or zone

A surface trough was along the local Atlantic coast. As showers moved inland, a funnel cloud developed near I-95 in Glynn County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough was along the local Atlantic coast. As showers moved inland, a funnel cloud developed near I-95 in Glynn County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 7:54 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 21, 7:54 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
854 AM EDT Mon Aug 21 2017

.UPDATE...

Patchy fog inland will dissipate this morning. High pressure will
be Northeast of the region Today, leading to onshore flow. A weak
wave is expected to develop over the area this afternoon. The
combination of diurnal heating, sea breeze convergence and the
wave will lead to convective development Today. The convection is
expected to initiate this morning near the coast, then move
further inland through the afternoon.

&&

.AVIATION...

Showers with embedded thunderstorms will develop near the coast
this morning, and move further inland during the afternoon. Brief
restrictions along with gusty winds will be possible in and near
storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  75  92  74 /  30  30  50  20
SSI  86  80  88  78 /  60  30  20  10
JAX  88  77  90  74 /  50  30  20  10
SGJ  88  79  89  76 /  30  20  20  10
GNV  90  74  93  73 /  40  30  10   0
OCF  91  74  93  75 /  30  20  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Struble
Hazardous weather outlook, Aug 21, 2:32 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
332 AM EDT Mon Aug 21 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-220745-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
332 AM EDT Mon Aug 21 2017

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
There is a moderate risk of rip currents this afternoon at area
beaches.

Scattered showers are expected this morning, with a few
thunderstorms possible this afternoon. Heavy rain is the primary
hazard, though a few stronger storms could produce brief, gusty
winds and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered afternoon and evening thunderstorms are expected
each day. Storms are expected to be more numerous Thursday
through Saturday. Heavy rainfall is the main weather hazard,
though a few strong thunderstorms are possible each day, with
gusty winds and frequent lightning strikes.

Winds and seas will increase this weekend near exercise caution
levels, with seas near Small Craft Advisory a possibility on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Glynn

When
August 21, 9:33 AM EST
Where
Glynn County, 0.59 mi E of Boys Estate
Reported by
Broadcast Media
Coordinates
31.330, -81.470

A funnel cloud was observed along Interstate 95 near Mile Marker 47, north of Brunswick.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711589.